Posted on September 27, 2016 in Addiction

Elephant Tranquilizer New Threat in Overdose Epidemic

An elephant tranquilizer that is 10,000 times more potent than morphine and has been linked to a significant number of overdose deaths in the U.S. is the subject of a new public health alert by the U.S. Drug Enforcement Administration.

The DEA issued the stark warning about the health and safety risks of carfentanil, a synthetic opioid so potent that just 2 milligrams can knock out a 2,000-pound elephant. Carfentanil is 100 times more potent than fentanyl, which is 50 times more potent than heroin, and is surfacing in more and more communities, said DEA Acting Administrator Chuck Rosenberg in the agency’s warning. In humans, the drug has no medical use.

“We see it on the streets, often disguised as heroin,” Rosenberg said in the statement. “It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you.”

The DEA last year issued a similar nationwide health alert on the dangers of fentanyl. And like fentanyl, carfentanil poses a threat not just to addicts, but to anyone who comes into contact with it. Grains of it can easily be absorbed through the skin as well as inhaled.

But the risk with carfentanil is so extreme that zoo veterinarians must don masks, gloves and other protective gear — just short of a hazmat suit — when administering it to animals.

Overdoses Blamed on Carfentanil

Overdoses involving heroin mixed with synthetic opioids have skyrocketed in Ohio and surrounding states. Hospitals in the Cincinnati area have seen more than a dozen overdoses a day since carfentanil was found in the area’s heroin supply in July. It is the most powerful commercially used opioid in the United States and is being cut into heroin by dealers to give their customers longer, more potent highs.

“They know that’s the high that’ll take you right up to the edge, maybe kill you, maybe not,” Joseph Pinjuh, chief of the Organized Crime Drug Enforcement Task Force and narcotics unit for the U.S. attorney in Cleveland, told the Associated Press.

Because carfentanil is odorless and colorless, it is next to impossible for users to know they’re ingesting it — and they overdose as a result. And because a single grain of it can be fatal, first responders are at risk when working to revive an overdose victim. The DEA alert warned rescue personnel to “read and heed our health and safety warning. These men and women have remarkably difficult jobs, and we need them to be well and healthy.”

Narcan May Not Work

Making matters worse still, carfentanil is highly resistant to naloxone, the opioid antidote better known as Narcan. While a heroin overdose typically requires one or two shots to reverse an overdose, a half dozen or more shots are needed when heroin has been mixed with carfentanil. Unfortunately, all too often there is no recovery.

“Narcan may not save you on this one,” said Dr. Lakshmi Sammarco, the Hamilton County, Cincinnati coroner, during a recent news conference.

Signs and Symptoms of Carfentanil Use

Because carfentanil is so potent, the body reaches toxic levels quickly. According to the DEA, these are the symptoms of an exposure to the drug:

  • Absent or shallow breathing
  • Drowsiness
  • Disorientation
  • Pinpoint pupils
  • Clammy skin

By itself, heroin has a serious potential for addiction. But when it’s cut with synthetic opioids like carfentanil or fentanyl, the risk is compounded. While fentanyl has exacerbated the suffering wrought by America’s opioid epidemic, carfentanil takes things to a whole new level.

Hamilton County Heroin Task Force Director Tom Synan Jr. has asked Ohio Gov. John Kasich to declare a public health emergency to deal with the epidemic.

“We need to realize funding immediately that goes into treatment. … We need action, and that action needs to be coming into treatment centers,” Synan said at the news conference. “Right now, we’re in a triage situation. We’re bleeding profusely.”

Sammarco agreed that treatment is key to ending the epidemic.

“These people have a disease and need to be treated, and you have to have empathy for that,” Sammarco said. “This has to be a communitywide response, raise the awareness with everybody.”

Need Help Finding Treatment?

If you or a loved one needs help to overcome an addiction to opioids or other drugs, call The Right Step today. Our family of treatment centers is one of the largest, most trusted drug rehabs in the Southwest with over 20 locations throughout Texas. We can help you discover a new life that is meaningful and fulfilling, and will put you on the path to long-term sobriety.

Struggling with drug or alcohol addiction?

Call us for a free, confidential consultation.

844-877-1781